Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 19, 2020, 12:21 AM CDT for Kiowa County, Pratt County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 12:21 AM CDT (05:21 UTC)
- Expired
- Apr 19, 2020, 1:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kiowa County, KS, Pratt County, KS
The radar
The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 12:45 AM CDT | HAIL 0.75 | 2 W Coats, KS | REPORT WAS RELAYED BY THE EMERGENCY MANAGER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444
WUUS53 KDDC 190521
SVRDDC
KSC097-151-190600-
/O.NEW.KDDC.SV.W.0007.200419T0521Z-200419T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1221 AM CDT Sun Apr 19 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Eastern Kiowa County in south central Kansas...
Pratt County in south central Kansas...
* Until 100 AM CDT.
* At 1220 AM CDT, a severe thunderstorm was located near Belvidere,
moving northeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Pratt, Haviland, Iuka, Sawyer, Cullison, Isabel, Coats, Byers,
Wellsford and Croft.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3747 9901 3745 9901 3744 9916 3762 9926
3782 9879 3747 9849
TIME...MOT...LOC 0520Z 245DEG 33KT 3752 9914
HAIL...1.25IN
WIND...<50MPH
$$
UMSCHEID2 follow-up statements
476
WWUS53 KDDC 190545
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1245 AM CDT Sun Apr 19 2020
KSC097-190554-
/O.CAN.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Kiowa KS-
1245 AM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN KIOWA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0544Z 263DEG 31KT 3750 9888
$$
KSC151-190600-
/O.CON.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Pratt KS-
1245 AM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN PRATT COUNTY...
At 1244 AM CDT, a severe thunderstorm was located near Coats, moving
east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Pratt, Sawyer, Cullison, Isabel and Coats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0544Z 263DEG 31KT 3750 9888
HAIL...1.25IN
WIND...60MPH
$$
UMSCHEID898
WWUS53 KDDC 190555
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1255 AM CDT Sun Apr 19 2020
KSC151-190605-
/O.EXP.KDDC.SV.W.0007.000000T0000Z-200419T0600Z/
Pratt KS-
1255 AM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PRATT COUNTY WILL
EXPIRE AT 100 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3747 9894 3764 9895 3770 9869 3747 9849
TIME...MOT...LOC 0555Z 245DEG 33KT 3754 9877
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:17 AM CDT, 4 minutes earlier.
Area forecast discussion, Apr 19, 12:17 AM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1217 AM CDT Sun Apr 19 2020 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Sunday) Issued at 110 PM CDT Sat Apr 18 2020 Showers and a few thunderstorms will be possible across western Kansas this evening as short term models/CAMs indicate a weak upper level perturbation moving across the Southern Rockies late this afternoon and into the Western High Plains early this evening. As this system approaches, surface low pressure will deepen in southeast Colorado before beginning to edge eastward into extreme southwest Kansas this evening with an attendant boundary developing/extending northeast across western Kansas. Meanwhile, prevailing southerlies ahead of the low will draw moisture into central and portions of southwest Kansas with surface dewpoints climbing into the 40s(F), producing a limited amount of instability with CAPE values upward of 500 J/kg. With steepening low/mid level lapse rates and a weakening cap, showers and few isolated to widely scattered thunderstorms are expected to develop in southeast Colorado into west central and extreme southwest Kansas late afternoon/early evening, then spread slowly eastward into central Kansas overnight. Any lingering showers/storms are expected to dissipate early Sunday morning. Although deep layer shear will be relatively favorable along with a +70kt west-southwesterly jet streaming across southwest Kansas, limited instability will hinder storm intensity. Still, the high based nature of any storms may produce gusty outflow winds upward of 45 to 55 mph. Temperatures will not be as cold tonight despite a northerly flow developing late on the back side of a departing surface low. Under increased cloud cover, expect lows generally down into the 40s(F) with a few upper 30s(F) possible in west central Kansas. Sunday will be a bit cooler under the influence of a light to moderate northeasterly flow across the area. Look for afternoon highs generally up into the 60s(F). .LONG TERM...(Sunday night through Saturday) Issued at 240 PM CDT Sat Apr 18 2020 Another round of showers and isolated thunderstorms will be possible Sunday evening as series of H5 vort maxima eject out of the southern Colorado Rockies into the high plains. Although instability will remain limited with surface dewpoints holding in the 30s(F) to possibly the lower 40s(F), a departing surface high across the Upper Midwest and projected surface low developing in northeast New Mexico will set up an easterly upslope flow across western Kansas by late Sunday afternoon/early evening. Accompanied by steepening low/mid lapse rates, showers and a few isolated storms may trigger across portions of southwest Kansas in conjunction with a +110kt jet maxima projected to skim the southern fringe of southwest Kansas around the 00-03Z time frame. A little better chance for precip can be expected Tuesday into early Wednesday as a more pronounced upper level shortwave swings through the Desert Southwest, setting up a increasingly difluent southwest flow aloft across the high plains of western Kansas. As the upper level system approaches, surface low pressure is forecast to develop in eastern New Mexico late Tuesday and deepen as it shifts into the South Plains of northwest Texas Tuesday night, in turn creating an axis of increased lift across southwest/central Kansas in conjunction with surface high pressure pulling away in the Central Plains. Rain chances will pick up through the day Tuesday and into Tuesday night/early Wednesday, particularly for southern portions of southwest and south central Kansas, as the upper level system skirts to our south. Little change is expected to the general air mass across the high plains early in the week resulting in fairly seasonal temperatures. Should see highs generally in the 60s(F) to the lower 70s(F) each day through Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1210 AM CDT Sun Apr 19 2020 Ongoing convection near and southeast of Dodge City will continue to move east through the early morning hours as an upper level trough crosses western Kansas. Moisture/clouds in the 4000 to 8000ft AGL level ahead of this upper wave will give way to clearing skies as this upper level disturbance passes. A weak cold front will also move south across southwest Kansas early this morning which will shift the southeast winds of 10 to 15 knots to the north northeast between 09z and 15z Sunday. These north northeast winds at around 10 knots will continue through the remainder of the day. VFR conditions can be expected overnight and Sunday. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 67 42 71 / 40 20 20 10 GCK 40 66 40 70 / 40 10 10 10 EHA 40 68 41 70 / 20 20 40 10 LBL 42 69 41 71 / 30 20 30 10 HYS 45 66 41 71 / 30 10 10 10 P28 47 69 44 74 / 50 10 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Burgert
Hazardous weather outlook, Apr 18, 2:30 AM CDT, 21 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 230 AM CDT Sat Apr 18 2020 KSZ030-031-043>046-061>066-074>081-084>090-191000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 230 AM CDT Sat Apr 18 2020 /130 AM MDT Sat Apr 18 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Elevated to near critical fire weather conditions possible today. The area favorable for neat critical fire weather conditions will be south of a Johnson City to Ashland line. Scattered thunderstorms will be possible tonight. A few of the stronger storms early tonight will be capable of producing wind gusts of 50 to 55 mph and small hail. Day 1 Hazards ------------- * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms almost each day from Sunday night through Wednesday. At this time these storms next week are not expected to be strong or severe. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Fire weather: Elevated risk * Wednesday - Lightning: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk - Fire weather: Elevated risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Apr 18, 8:15 PM CDT, 4 hours 6 minutes before
Special Weather Statement National Weather Service Dodge City KS 815 PM CDT Sat Apr 18 2020 KSZ077-078-087-088-190200- Gray KS-Meade KS-Clark KS-Ford KS- 815 PM CDT Sat Apr 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES UNTIL 900 PM CDT... At 814 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Ensign to 6 miles northwest of Fowler. Movement was east at 30 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Minneola, Fowler, Ensign and The Haggard Elev. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3772 9981 3728 10002 3735 10043 3773 10025 TIME...MOT...LOC 0114Z 271DEG 24KT 3769 10017 3742 10031 RUSSELL
Special weather statement, Apr 18, 8:38 PM CDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
838 PM CDT Sat Apr 18 2020
KSZ078-086>088-190230-
Seward KS-Meade KS-Clark KS-Ford KS-
838 PM CDT Sat Apr 18 2020
...SPECIAL WEATHER STATEMENT...
At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fowler to 8 miles southeast of Hayne.
Movement was east at 35 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Meade, Bucklin, Minneola, Fowler, Ford, Bloom, Clark State Lake,
Meade State Park and Kingsdown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10083 3770 9981 3766 9956 3738 9955
3700 10010
TIME...MOT...LOC 0137Z 269DEG 29KT 3732 10025 3704 10066
RUSSELLSpecial weather statement, Apr 18, 8:44 PM CDT, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Dodge City KS
844 PM CDT Sat Apr 18 2020
KSZ030-031-045-046-190230-
Rush KS-Trego KS-Ellis KS-Ness KS-
844 PM CDT Sat Apr 18 2020
...SPECIAL WEATHER STATEMENT...
At 844 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Ellis to near Brownell.
Movement was east at 25 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Hays, Ellis, Catherine, McCracken, Ogallah, Brownell, Emmeram, Trego
Center, Yocemento, Cedar Bluff, Riga, Toulon, Antonino and Munjor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3900 9904 3856 9957 3874 10015 3876 10015
3911 9959 3913 9938 3913 9904
TIME...MOT...LOC 0144Z 270DEG 21KT 3906 9950 3867 9980
RUSSELLSpecial weather statement, Apr 18, 10:38 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Dodge City KS 1038 PM CDT Sat Apr 18 2020 KSZ076-086-087-190430- Seward KS-Meade KS-Haskell KS- 1038 PM CDT Sat Apr 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...NORTHERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 1130 PM CDT... At 1037 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles northeast of Woods to near Plains. Movement was east at 35 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Meade, Fowler, Missler and Plains. LAT...LON 3747 10076 3747 10012 3721 10032 3724 10101 TIME...MOT...LOC 0337Z 249DEG 31KT 3726 10093 3724 10055 UMSCHEID
Special weather statement, Apr 18, 11:23 PM CDT, 58 minutes before
Special Weather Statement National Weather Service Dodge City KS 1123 PM CDT Sat Apr 18 2020 KSZ078-080-087>089-190515- Meade KS-Clark KS-Kiowa KS-Ford KS-Comanche KS- 1123 PM CDT Sat Apr 18 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...WESTERN KIOWA...NORTHEASTERN MEADE...NORTHWESTERN COMANCHE AND NORTHERN CLARK COUNTIES UNTIL 1215 AM CDT... At 1122 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Kingsdown to near Fowler. Movement was east at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Coldwater, Bucklin, Minneola, Mullinville, Bloom, Clark State Lake and Kingsdown. LAT...LON 3720 10013 3745 10019 3767 9942 3726 9933 TIME...MOT...LOC 0422Z 251DEG 29KT 3746 9970 3735 10013 UMSCHEID
Special weather statement, Apr 18, 11:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1159 PM CDT Sat Apr 18 2020
KSZ078-080-081-088>090-190545-
Pratt KS-Clark KS-Barber KS-Kiowa KS-Ford KS-Comanche KS-
1159 PM CDT Sat Apr 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...KIOWA...
NORTHWESTERN BARBER...NORTHERN COMANCHE...SOUTHWESTERN PRATT AND
NORTHEASTERN CLARK COUNTIES UNTIL 1245 AM CDT...
At 1159 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Mullinville, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Greensburg, Haviland, Mullinville, Coats, Lake City, Sun City,
Wilmore, Wellsford, Croft and Belvidere.
LAT...LON 3751 9969 3773 9907 3758 9885 3733 9877
3729 9963
TIME...MOT...LOC 0459Z 261DEG 32KT 3749 9939
UMSCHEIDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:24 PM CDT | Special Weather Statement | DDC | Hodgeman | 66 min |
| Apr 18, 8:15 PM CDT | Special Weather Statement | DDC | Ford | 45 min |
| Apr 18, 8:38 PM CDT | Special Weather Statement | DDC | Clark, Meade | 52 min |
| Apr 18, 8:44 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 46 min |
| Apr 18, 10:38 PM CDT | Special Weather Statement | DDC | Meade | 52 min |
| Apr 18, 11:23 PM CDT | Special Weather Statement | DDC | Clark | 52 min |
| Apr 18, 11:59 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 3:20 PM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Apr 19, 3:37 PM CDT | Special Weather Statement | DDC | Ford | 38 min |
| Apr 19, 3:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 50 min |
| Apr 19, 4:14 PM CDT | Special Weather Statement | DDC | Kiowa | 46 min |
| Apr 19, 4:26 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 49 min |
| Apr 19, 4:46 PM CDT | Special Weather Statement | DDC | Clark, Comanche | 59 min |
| Apr 19, 5:21 PM CDT | Special Weather Statement | DDC | Pratt | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.